Can I take Ultram for sciatica?
User rating for this question
Posted Sun, 2 Feb 2014 in Brain and Spine
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Yes, you can use Ultram. Detailed Answer: Hi, Welcome to Healthcare Magic! Yes, Ultram (tramadol) will provide better pain relief than Gabapentin for the simple reason that it is a pain-killer while gabapentin is not. Gabapentin is an anti-epileptic medicine which was found to reduce nerve related pain in some patients. So it is also used in people with neuropathy. There are also some other medicines (amiytryptiline, carbamazepine, pregabalin etc) which are not pain-killers but have been found to benefit in nerve related pain like gabapentin. On the other hand, Ultram is a pain-killer like Vicodin and will provide instant pain relief. You may be wondering that if this is so, then why you have been prescribed a less effective medicine like gabapentin in place of more effective alternatives like Vicodin and Ultram. The reason for this is that Vicodin and Ultram are opioid analgesics and so, have a risk of abuse and dependence, in addition to other side effects. Using safer alternatives like gabapentin, amitryptiline etc helps in reducing the requirement of strong pain-killers like opioids. However, since the pain relief provided by gabapentin is not enough for you, there is no harm in supplementing its effects with Ultram if you can keep in mind a few things. When analgesics like Ultram and Vicodin are used for long, the body develops some tolerance to the drug and a higher dose is needed for the same result. To prevent this, you must take care to avoid using these analgesics in more than the prescribed dosage. It will also be good if you can avoid using these on at least a few days every month. You can also use non-opioid pain killers like Tylenol (acetaminophen, also a content of Vicodin), Motrin (ibuprofen) etc to manage break-through pain. There is no risk of tolerance or dependence with these. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry